1 Anaesthesiology and Intensive Care, Department of Clinical Research, Det Sundhedsvidenskabelige Fakultet, SDU2 Anaesthesiology and Intensive Care, Department of Clinical Research, Det Sundhedsvidenskabelige Fakultet, SDU
Propofol infusion syndrome, characterised by cardiovascular collapse, metabolic acidosis, hepatomegaly, renal failure and rhabdomyolysis, is a rare and often fatal syndrome seen in critically ill children undergoing long-term propofol sedation. Propofol may impair mitochondrial free fatty acid metabolism, resulting in an imbalance between energy demand and utilisation and thus compromising cardiac and peripheral muscle cell function. Propofol should be used with caution for sedation in critically ill children, as well as for long-term anaesthesia in otherwise healthy children, and doses exceeding 4 mg/kg/h should be avoided.
Ugeskrift for Læger, 2005, Vol 167, Issue 39, p. 3672-5